Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Grand Forks, ND

June 20, 2005Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 20, 2005, 7:31 AM CDT for Ransom County, Sargent County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 7:31 AM CDT (12:31 UTC)
Expired
Jun 20, 2005, 2:00 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:30 AM CDTFLASH FLOODMilnor, NDWATER OVER HIGHWAY 13

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3072 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 201232
FFWFGF
NDC073-081-201900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
731 AM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA
  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 200 PM CDT

* AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT 2 TO 4 INCHES OF RAIN HAVE FALLEN IN THE                      
  ELLIOTT...VERONA...STIRUM AND GWINNER AREA IN ONE HOUR.            
  THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THIS AREA   
  WITH ADDITIONAL RAINFALL EXPECTED. ANOTHER THUNDERSTORM COMPLEX    
  WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL OCCUR       
  DURING THE MORNING HOURS AND AGGRAVATE THE SITUATION. 

* SOME LOCATIONS IN THE WARNING INCLUDE ELLIOTT...GWINNER...VERONA AND
  LISBON.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4597 9798 4596 9727 4661 9732 4660 9800

$$
TG
1 follow-up statement
000 
WGUS73 KFGF 201902
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
200 PM CDT MON JUN 20 2005

NDC073-081-201910-
RANSOM ND-SARGENT ND-
200 PM CDT MON JUN 20 2005

...THE FLASH FLOOD WARNING FOR SARGENT AND RANSOM COUNTIES EXPIRES AT
200 PM CDT...

AT 200 PM CDT...1 TO 3 INCHES OF RAIN FELL OVER THE AREA FROM THIS 
MORNING STORMS.  HEAVIEST RAINFALL WAS OVER NORTHERN SARGENT COUNTY 
AROUND GWINNER AND MILNOR.  SOME ROAD FLOODING WAS REPORTED AROUND 
MILNOR EARLY THIS MORNING. RAINS MOVED OUT OF THE COUNTIES BY 10 AM 
AND RUNOFF FROM RECENT RAINS HAS ENDED.  THUS THE WARNING WILL 
EXPIRE.

DUE TO SATURATED GROUNDS AND HEAVY RAINFALL OVER THE PAST 
MONTH...SEVERAL COUNTY AND RURAL GRAVEL ROADS HAVE EROSION PROBLEMS 
AND DITCHES ARE FULL IN SOME LOCATIONS.  THUS CONTINUE TO USE 
CAUTION. 

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4597 9798 4596 9727 4661 9732 4660 9800

$$

RIDDLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:00 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 4:00 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 AM CDT MON JUN 20 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...THE LOW PRESSURE SYSTEM IS LOCATED
BETWEEN PIR AND ABR...WITH A FRONTAL BOUNDARY EXTENDING NE ALONG A
BWP-FFM-PKD LINE. LATEST AREA RADARS SHOW CONVECTION CONTINUING
ALONG THE FRONT IN W MN. WHEN COMPARING MODELS...THE MODELS REMAIN
SIMILAR...SO USED COMPROMISE FOR FORECAST AS ETA HAS BEEN DOING
BETTER WITH TEMPS AND GFS WITH QPF LATELY. THE FRONT IS EXPECTED TO
CONTINUE TO SAG S TODAY AS THE CONVECTION/MCS IN W ND AND W SD MOVES
E. THE W CONVECTION IS EXPECTED TO FOLLOW THE FRONTAL ZONE INTO THE
AREA...KEEPING THE CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE IN THE FORECAST FOR THE S HALF OF THE AREA TODAY. FOR
TONIGHT INTO TUESDAY...HIGH PRESSURE SLOWLY BUILDS INTO THE AREA...
WHICH WILL KEEP THE N HALF OF THE AREA DRY AND PUSH THE
PRECIPITATION OUT OF THE S HALF OF THE AREA BY TUESDAY AFTERNOON.

FOR WED...THE HIGH PRESSURE SYSTEM MOVES FAR ENOUGH E TO PUT E ND
AND THE RED RIVER VALLEY IN THE ZONE FOR SOME FRINGE CONVECTION. NO
PRECIPITATION IS EXPECTED AT THIS TIME FOR THU. WHEN LOOKING AT THE
EXTENDED FORECAST...THE 500MB FLOW TURNS FROM SW TO MORE W/ZONAL...
WITH HIGH PRESSURE DOMINATING INTO THE WEEKEND. THEREFORE...STILL
HAVE PRETTY GOOD FORECAST CONTINUITY...SO ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.
MN...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH.

&&

NG
Hazardous weather outlook, Jun 20, 6:55 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
655 AM CDT MON JUN 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211141-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
655 AM CDT MON JUN 20 2005

...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT
ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO
DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH
DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON
WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Local storm report, Jun 20, 2:09 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
209 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     NON-TSTM WND GST BLACKDUCK               47.73N 94.55W
06/20/2005  60 MPH           BELTRAMI           MN   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
            RAIN.

1200 AM     FLASH FLOOD      3 S KELLIHER            47.90N 94.45W
06/20/2005                   BELTRAMI           MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
            RIVER.

&&

EWENS
Special weather statement, Jun 20, 5:39 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
539 AM CDT MON JUN 20 2005

MNZ003-024-027>032-040-NDZ038>039-049-052>053-201500-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 503
IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY
CITY AND WAHPETON.
Local storm report, Jun 20, 7:01 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          1 N GILBY               48.10N 97.47W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
            GILBY.

0410 PM     TORNADO          3 SE JOHNSTOWN          48.11N 97.42W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
            MOVING EAST...BRIEF TOUCHDOWN.

0619 PM     FUNNEL CLOUD     3 NW GRAND FORKS        47.95N 97.12W
06/19/2005                   GRAND FORKS        ND   OFFICIAL NWS OBS

            FUNNEL VIEWED FROM NWS OFFICE

0708 PM     TORNADO          3 NNW EUCLID            48.01N 96.66W
06/19/2005                   POLK               MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED BY DEPUTY NEAR INTERSECTION OF
            U.S. HWY 75 AND COUNTY RD 21.

1200 AM     FLASH FLOOD      3 S KELLIHER            47.90N 94.45W
06/20/2005                   BELTRAMI           MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
            RIVER.

1251 AM     NON-TSTM WND GST BLACKDUCK               47.73N 94.55W
06/20/2005  60 MPH           BELTRAMI           MN   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
            RAIN.

&&

DRIDDLE
Local storm report, Jun 20, 7:05 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE
Local storm report, Jun 20, 7:10 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     HAMPDEN                 48.54N 98.65W
06/19/2005  103 MPH          RAMSEY             ND   PARK/FOREST SRVC

            MEASURED AT RAWS SITE

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:14 AM CDTSevere Thunderstorm WarningFGFRansom61 min
Jun 20, 7:16 AM CDTSevere Thunderstorm WarningFGFSargent59 min
Jun 20, 7:32 AM CDTSevere Thunderstorm WarningFGFBarnes58 min
Jun 20, 7:55 AM CDTSevere Thunderstorm WarningFGFCass65 min
Jun 20, 8:12 AM CDTSevere Thunderstorm WarningFGFRansom48 min
Jun 20, 8:15 AM CDTSevere Thunderstorm WarningFGFSargent61 min
Jun 20, 8:24 AM CDTSevere Thunderstorm WarningFGFRichland66 min
Jun 20, 8:33 AM CDTSevere Thunderstorm WarningFGFBarnes23 min
Jun 20, 9:02 AM CDTSevere Thunderstorm WarningFGFCass43 min
Jun 20, 9:30 AM CDTTornado WarningFGFRichland28 min
Jun 20, 9:38 AM CDTFlash Flood WarningFGFRichland12 hr

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.